Serious toxicity and fatalities from synthetic cannabinoids

July 20, 2015, 1:44 pm

crazy.monkey-246x300★★★½☆

Synthetic Cannabinoid—Related Illnesses and Deaths. Trecki J et al. N Engl J Med 2015 Jul 9;373:103-107.

Reference

As the authors point out in this interesting article, there has been a recent surge in reports of fatalities and severe toxicity from synthetic cannabinoids (SCs). This is likely from a combination of increased incidence and more diligent surveillance.

The most interesting part of the paper is the Table, that lists recent cases involving severe toxic effects from SCs, including 20 deaths. The specific SCs involved in the fatal cases include MAB-CHMINACA, AB-PINACA, XLR-11, ADB-PINACA, and AM-2201.

the authors also highlight the difficulties involved in dealing with these new agents, especially the time required to develop specific laboratory tests and the rapidly changing mix of chemicals being marketed as SCs.  Worth reading.

Related posts:

Dramatic recent increase in cases and deaths associated with use of synthetic cannabinoids

2 Comments:

  1. Justin Ryel Says:

    I work in a hospital where it is not uncommon to see 5-6 patients who smoked a synthetic cannabinoid in any given shift. We have started to notice over the last 2 months that many of them are presenting with sinus bradycardia (often 30s-40s) and hypotension which can be pretty profound. This almost always resolves within 2-3 hours with supportive care. These patients usually have completely negative drug urine screens and deny using anything other than “K2” when they come around. I am curious what mechanism could be causing this presentation as up until recently we were seeing much more of a sympathomimetic picture with our “K2” users.

  2. Leon Says:

    Justin:

    Thank you for the comment. Of course, a product that is distributed as “K2”
    can contain just about anything, so it’s certainly possible that chemicals other than (or in addition to) the usual synthetic cannabinoids (SCs) could be involved.

    A phenomenon that has been documented is tachycardia followed by bradycardia after exposure to SCs. This may represent reflex bradycardia. I am not aware of any SC that causes a primary bradycardia.

    Have any samples from these patients been sent to identify specific components?